Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 45, NWS Des Moines, IA

May 27, 20195 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 27, 2019, 6:00 AM CDT for 5 counties in Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2019, 6:00 AM CDT (11:00 UTC)
Expired
May 27, 2019, 6:30 AM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

688 
WUUS53 KDMX 271100
SVRDMX
IAC001-049-077-121-175-271130-
/O.NEW.KDMX.SV.W.0045.190527T1100Z-190527T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
600 AM CDT Mon May 27 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Madison County in south central Iowa...
  North central Union County in south central Iowa...
  Southeastern Guthrie County in west central Iowa...
  Eastern Adair County in southwestern Iowa...
  Western Dallas County in central Iowa...

* Until 630 AM CDT.

* At 600 AM CDT, severe thunderstorms were located along a line
  extending from 9 miles west of Stuart to 10 miles northeast of
  Creston, moving northeast at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Winterset, Adel, Stuart, Earlham, Panora, De Soto, Van Meter,
  Redfield, Dexter, Casey, Diamondhead Lake, Menlo, Linden, Dawson,
  Macksburg, Badger Creek State Park and Winterset-Madison County
  Airport.

This includes Interstate 80 between mile markers 80 and 114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4186 9420 4146 9385 4109 9418 4149 9458
TIME...MOT...LOC 1100Z 207DEG 55KT 4145 9450 4113 9419 

HAIL...<.75IN
WIND...60MPH
 
$$

Kotenberg
1 follow-up statement
585 
WWUS53 KDMX 271125
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
625 AM CDT Mon May 27 2019

IAC001-049-077-121-175-271135-
/O.EXP.KDMX.SV.W.0045.000000T0000Z-190527T1130Z/
Madison IA-Union IA-Guthrie IA-Adair IA-Dallas IA-
625 AM CDT Mon May 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON...NORTH
CENTRAL UNION...SOUTHEASTERN GUTHRIE...EASTERN ADAIR AND WESTERN
DALLAS COUNTIES WILL EXPIRE AT 630 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4186 9420 4146 9385 4109 9418 4149 9458
TIME...MOT...LOC 1125Z 207DEG 55KT 4178 9427 4146 9396 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:21 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 27, 4:21 AM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
421 AM CDT Mon May 27 2019

.DISCUSSION.../Today through Sunday/
Issued at 420 AM CDT Mon May 27 2019

Two areas of convection currently ongoing across the region. The
initial area of precipitation moving from central Iowa into southern
Minnesota and is associated with the initial wave of theta-e
advection. The second and more intense convection is over southeast
Nebraska and south into Kansas and is associated with stronger
kinematic support with a 60+ kt low level jet. These storms will be
lifting northeast into central Iowa in a few hours and may maintain
an attendant damaging wind threat as they arrive. These storms will
produce a period of heavy rainfall rates though the short residence
time due to forward propagation of the storms will limit the heavy
rain threat overall this morning.  That said, locally heavy rain
remains possible, especially over northern Iowa where the
precipitation region will pivot across the area.  Not planning any
headlines for northern Iowa for today but will continue to monitor
the situation. At this time, planning to cancel the current Flash
Flood Watch over the southwest area after the convection passes
thorugh.

Severe weather chances are the topic for later today and again
Tuesday. Surface low pressure will lift northeast into northwest
Iowa today with the warm front moving north into the state. The
second wave of thunderstorms will lift through this morning. The
boundary layer is expected to quickly destabilize with the warm
front arrival behind this convection and may have renewed convection
quickly firing over central Iowa by late morning then morning east.
This renewed convection may become quickly organized with rotating
updrafts into the early afternoon. Conditions are prime for very
large hail with these storms.  While the greater tornado threat is
into southeast Iowa and northern Illinois, a tornado threat may
extend back into central Iowa should storms become organized quickly
enough given the low LCL heights and sufficient low level shear.

Overnight, much of the area should be devoid of much precipitation
except with some thunderstorm potential over the far south. SPC has
maintained an enhanced risk for severe weather for Tuesday across
southern Iowa. The latest progs have shifted the boundary farther
south than 24 hrs ago. Not buying the farthest south NAM
solution(note the 06z NAM beginning to trend back north)with other
solutions placing the boundary near the IA/MO border Tuesday morning
then lifting it south into southern Iowa as the upper low lifts
northeast into western Nebraska. North of the boundary looks primed
for vigorous elevated convection with a large hail and heavy rain
threat. PWAT values will again be in excess of 1.5 inches aiding in
the potential for heavy rainfall. Very well may need a Flash Flood
Watch for portions of central and southern Iowa for Tue/Tue night
along and north of the boundary. Obviously the enhanced risk region
for severe weather across Iowa is conditional on the boundary
location. Should the convection initiate across southeast Nebraska
into Kansas first, this event may turn more linear as it moves into
Iowa during the evening and overnight and may have an attendant QLCS
tornado threat with 0-3 km shear vector of 30-40 kts with much of
that in the lowest 1 km. Supercells earlier in the event certainly
be possible with the boundary in the state.

Still some uncertainty regarding Wednesday as the boundary remains
over the state. If this occurs, it is plausible that good
destabilization will occur with storms redeveloping during the day
with some severe weather potential. The deep layer shear remains
good on Wednesday so organized storms are certainly possible though
at this time the low level shear is expected to be much weaker than
Tuesday.

Little change beyond Wednesday as the transition to less active
zonal/westerly flow occurs. The best chance for precipitation during
this period will arrive Saturday night as a boundary pushes across
the region.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1156 PM CDT Sun May 26 2019

Showers and storms will continue to move into western Iowa through
the overnight hours and looks to impact TAF sites b/t 07z and 10z,
especially across northern during the morning hours Monday.
Expecting MVFR visibility and ceilings to set in during this time,
however they are likely not going to be continuous but should be
the predominant weather. Plus, the MVFR ceiling/visibility persist
a bit longer at MCW and ALO. Windy conditions by the afternoon
and introduced wind gusts over 20 knots.

&&

.HYDROLOGY...
Issued at 420 AM CDT Mon May 27 2019

Flash flooding remains possible on Tuesday afternoon and night
with heavy rain possible. Headlines may be required with future
forecasts with precipitation of 1 to 3 inches possible along with
locally higher amounts. Have been in collaboration with the NCRFC
and WPC regarding using more that 24 hr QPF in the current river
forecasts to include the Tuesday/Tuesday night precipitation. This
would cause significant changes to several river forecast and
pushing many into minor to moderate flood stage later this week.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 AM CDT this morning for IAZ044-045-
057-058-070>072-081>083-092>094.

&&

DISCUSSION...Donavon
AVIATION...Podrazik
HYDROLOGY...Donavon
Hazardous weather outlook, May 27, 4:33 AM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
433 AM CDT Mon May 27 2019

IAZ005>007-015>017-023-025>028-033-034-036>038-046-048-049-061-
062-073-074-084-085-095>097-280945-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Wright-Franklin-Butler-Bremer-Sac-Calhoun-Hamilton-Hardin-Grundy-
Greene-Story-Marshall-Jasper-Poweshiek-Warren-Marion-Lucas-Monroe-
Wayne-Appanoose-Davis-
433 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are likely today...especially through the afternoon
and evening hours. Large hail, damaging winds, and tornadoes are
possible. Heavy rainfall may lead to flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely Tuesday afternoon through Tuesday night.
Tornadoes are possible, along with large hail and damaging winds.
Heavy rainfall may lead to flash flooding concerns.

Thunderstorms are possible Wednesday afternoon and evening. At
this time, the threat for severe weather with these storms is low.

Non-severe thunderstorms are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Tuesday afternoon and evening.

IAZ004-024-035-039-047-050-059-060-075-086-280945-
Emmet-Humboldt-Webster-Black Hawk-Boone-Tama-Dallas-Polk-Mahaska-
Wapello-
433 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Warnings are in effect for parts of the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are likely today...especially through the afternoon
and evening hours. Large hail, damaging winds, and tornadoes are
possible. Heavy rainfall may lead to flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

River Flood Warnings are in effect for parts of the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are likely Tuesday afternoon through Tuesday night.
Tornadoes are possible, along with large hail and damaging winds.
Heavy rainfall may lead to flash flooding concerns.

Thunderstorms are possible Wednesday afternoon and evening. At
this time, the threat for severe weather with these storms is low.

Non-severe thunderstorms are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Tuesday afternoon and evening.

IAZ044-045-057-058-070>072-081>083-092>094-280945-
Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Madison-Adams-Union-
Clarke-Taylor-Ringgold-Decatur-
433 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area through this
morning. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are likely today...especially through the afternoon
and evening hours. Large hail, damaging winds, and tornadoes are
possible. Heavy rainfall may lead to flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely Tuesday afternoon through Tuesday night.
Tornadoes are possible, along with large hail and damaging winds.
Heavy rainfall may lead to flash flooding concerns.

Thunderstorms are possible Wednesday afternoon and evening. At
this time, the threat for severe weather with these storms is low.

Non-severe thunderstorms are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Tuesday afternoon and evening.

Kotenberg

In the hours before

Special weather statement, May 27, 5:03 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
503 AM CDT Mon May 27 2019

IAZ057-070-071-081-082-092-093-271100-
Audubon IA-Adams IA-Adair IA-Ringgold IA-Union IA-Taylor IA-Cass IA-
503 AM CDT Mon May 27 2019

... A Line of Storms May Produce Brief Wind Gusts of 40 to 50
mph and Brief Heavy Rainfall...

At 502 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oakland to 7 miles southwest of Hopkins.
Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Rainfall amounts up to one inch will be possible with these storms.

Locations impacted include...
Atlantic, Audubon, Mount Ayr, Corning, Bedford, Lenox, Griswold, Lake
Icaria, Anita, Exira, Adair, Fontanelle, Elk Horn, Lewis, New Market,
Clearfield, Massena, Diagonal, Kimballton and Cumberland.

LAT...LON 4058 9492 4116 9493 4116 9516 4150 9515
      4151 9504 4160 9504 4160 9509 4186 9508
      4186 9487 4157 9470 4151 9470 4150 9466
      4057 9414
TIME...MOT...LOC 1002Z 233DEG 37KT 4138 9544 4050 9494

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:40 PM CDTRiver Flood WatchDMXBlack Hawk40 hr
May 26, 7:40 PM CDTRiver Flood WatchDMXBlack Hawk49 hr
May 27, 5:03 AM CDTSpecial Weather StatementDMXAdams, Audubon, Cass, Ringgold, Taylor57 min
May 27, 5:35 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Clarke, Decatur, Madison, Ringgold and 2 more40 min
May 27, 6:16 AM CDTSpecial Weather StatementDMXClarke, Decatur29 min
May 27, 6:30 AM CDTSpecial Weather StatementDMXBoone, Dallas, Polk30 min
May 27, 6:49 AM CDTSevere Thunderstorm WarningDMXJasper, Lucas, Marion, Marshall, Polk, Story and 1 more26 min
May 27, 7:00 AM CDTSpecial Weather StatementDMXBoone, Story45 min
May 27, 7:17 AM CDTSpecial Weather StatementDMXHamilton28 min
May 27, 10:03 AM CDTRiver Flood WatchDMXMarshall12 hr
May 27, 10:30 AM CDTRiver Flood WatchDMXDallas, Polk7 days
May 27, 10:30 AM CDTRiver Flood WatchDMXPolk5 days
May 27, 10:30 AM CDTRiver Flood WatchDMXPalo Alto, Pocahontas21 days
May 27, 10:30 AM CDTRiver Flood WatchDMXHumboldt, Kossuth44 hr
May 27, 10:30 AM CDTRiver Flood WatchDMXMadison, Warren5 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.